A 40-year-old member asked:
Can you overdose from heroin while taking naltrexone ?
2 doctor answers • 6 doctors weighed in
Dr. Thomas Wolski Jranswered
General Practice 10 years experience
Well...be careful.: Yes. Naltrexone blocks opioid receptors, so it's a good option for people who are detoxed already. If Naltrexone is used prior to detox, it will lead to immediate withdrawal symptoms. In addition, use of opioids after discontinuing Naltrexone are at risk for serious overdose, most likely due to loss of tolerance. Naltrexone is best for motivated people who have already undergone detoxification.
6.2k viewsReviewed >2 years ago
Addiction Medicine 31 years experience
Yes: It is sad, but yes.... People do heroin while on Naltrexone and do not feel any effects. Then they do more and more and more.... Eventually and suddenly, the load of heroin overcomes the receptor blockade and overdose happens. Do not do heroin while on naltrexone.
5.8k viewsReviewed >2 years ago
A 38-year-old member asked:
What if a person overdoses on heroin while taking naltrexone?
2 doctor answers • 4 doctors weighed in
Psychiatry 16 years experience
The person could die: 'overdosing' on any substance (or alcohol) can potentially kill a person. This includes heroin. Naltrexone, prescribed for opiate and alcohol dependence, blocks the effects of opiates (like heroin); though it will not offset overdose lethality. Use of heroin is associated with a variety of severe emotional and general medical difficulties.
4.9k viewsReviewed >2 years ago
Last updated Sep 28, 2016
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership
Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.